Hail, Mitchell
- When
- May 9, 6:53 PM CST
- Where
- Mitchell County, 2.6 mi WNW of Little Cedar
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.390, -92.780
A line of storms moved across portions of northeast Iowa during the evening of May 9th. These storms produced some hail with up to golf ball sized reported near Mitchell (Mitchell County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of storms moved across portions of northeast Iowa during the evening of May 9th. These storms produced some hail with up to golf ball sized reported near Mitchell (Mitchell County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 9, 5:19 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 619 PM CDT Mon May 9 2022 .DISCUSSION...(This evening through Monday) Issued at 235 PM CDT Mon May 9 2022 Key Messages: - Severe weather threat this evening A low pressure system over eastern North Dakota is slated to lift northeastward through southern Canada as the associated short wave trough rides up and along the southwest to northeast oriented pressure gradient with ridging holding steady off to the east. Satellite imagery shows an expansive field of stable cumulus over the forecast area with sounding analysis showing a decent capping inversion in place. Depending on how well surface temperatures reach this afternoon will play a large roll into how quickly storms can develop as a front approaches from the west and the lower atmosphere destabilize. There is a brief window where severe weather is expected. Should this play out there will be a chance for surface based storms. With enough overlap of strong shear and CAPE, some storms could be severe with the main threats being hail, winds, and a few tornadoes. Tuesday Through Thursday Tuesday will depend on the progress of the cold front and where it settles. The current trends have the front lingering...then gradually dropping south during the day. Scattered showers and thunderstorms will be possible however convergence along the front and the warm advection is on the weaker side. The HREF MUCAPE axis for Tuesday is from Iowa toward southern WI and this increases from 3000 J/kg during the day to 4500 J/kg. The HREF also has some max UH areas along the gradient of MLCAPE near I90 around 16Z and these shift east through early afternoon, with a second area increasing farther south across southwest WI into central and eastern WI during the afternoon. The forecast soundings have shear values of 45 to 55kts. Thus... if can see better convergence could see stronger storms along the front. The marginal risk has been elevated to a slight risk for parts of WI and includes areas from Tomah eastward. A mid latitude wave will lift northeast Wednesday into Thursday. The location of the mid-level ridge extends from Arkansas north toward Wisconsin. Forecast soundings show warm mid level temperatures in place with the organized convection across the Dakotas into MN/northern WI and the U.P. The low level jet strengthens over the Plains into the Upper Mississippi Valley with a surface front in the area. Locally, precipitation chances appear to be isolated, however storms may try to develop southward Wednesday night. In the shorter term will need to watch the periphery of the cap each day. Thursday looks like the warmest day with highs in the 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon May 9 2022 Main focus for this TAF period is showers and scattered convection moving through the area this evening. Thunderstorm cells have developed in SE Minnesota and are moving northeast. Additional cells could develop south of the current ones, which would impact the airports. Thunderstorms should impact KRST briefly this evening, so have included in a TEMPO group for a few hours. Because KLSE is further downstream, there is lower confidence on storms directly impacting that site. For now, stuck with VCTS, but will continue to monitor for storm development and amend the TAF if necessary. When showers move in, ceilings will lower to MVFR conditions and gusts up to 28 kts are possible. Once storms and showers move past the TAF sites, ceilings should improve to VFR and winds speeds will decrease. Another round of light showers is expected for tomorrow morning through the end of the TAF period. Ceilings could lower to MVFR conditions when the rain moves in. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Peters/MEP/Zapotocny AVIATION...Dahl
Hazardous Weather Outlook National Weather Service La Crosse WI 1238 PM CDT Mon May 9 2022 IAZ011-030-WIZ017-029-034-042>044-053>055-061-102145- Allamakee-Clayton-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota through southwest and central Wisconsin. .DAY ONE...Today and Tonight Southeast winds will gust up to 40 mph today. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ018-019-029-102145- Floyd-Chickasaw-Fayette- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 45 mph today. A Wind Advisory is in effect. Scattered storms may develop this evening. Any storms that develop could become severe with large hail, damaging winds, and possibly a tornado, mainly between 6 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ032-033-041-102145- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Buffalo-Trempealeau-La Crosse- 1238 PM CDT Mon May 9 2022 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Southeast winds of 20 to 30 mph with gusts upwards of 50 mph today. A Wind Advisory is in effect for parts of the area. Numerous storms may develop this evening. Any storms that develop could become severe with very large hail, a tornado, possibly strong, and damaging winds mainly between 6 PM and 11 PM. Lightning can be expected with any storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances persist through the remainder of the week, but it is too early to discern any severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early evening. Zapotocny
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 1 W DOUGLAS 44.11N 92.59W
05/09/2022 M0.75 INCH OLMSTED MN TRAINED SPOTTER
&&Special Weather Statement
National Weather Service La Crosse WI
729 PM CDT Mon May 9 2022
MNZ079-087-088-100100-
Wabasha MN-Olmsted MN-Winona MN-
729 PM CDT Mon May 9 2022
...A strong thunderstorm will impact portions of northwestern Winona,
northern Olmsted and Wabasha Counties through 800 PM CDT...
At 728 PM CDT, trained weather spotters reported a strong
thunderstorm near Oronoco, or 7 miles north of Rochester, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Trained weather spotters reported penny sized hail near
Douglas, MN.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Elgin around 740 PM CDT.
Plainview around 745 PM CDT.
Wabasha and Kellogg around 755 PM CDT.
Alma around 800 PM CDT.
Other locations impacted by this storm include South Troy, Pioneer
Campground, Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West
Albany, Kings Park, Rattlesnake Ridge, Bremen and Theilman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota...and west central Wisconsin.
&&
LAT...LON 4441 9209 4440 9205 4438 9203 4436 9197
4433 9192 4431 9191 4429 9193 4427 9190
4425 9189 4423 9189 4420 9187 4419 9185
4400 9252 4415 9265
TIME...MOT...LOC 0028Z 238DEG 53KT 4413 9248
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL BYRON 44.03N 92.65W
05/09/2022 M0.88 INCH OLMSTED MN BROADCAST MEDIA
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL LAKE CITY 44.44N 92.26W
05/09/2022 U1.00 INCH WABASHA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0731 PM HAIL LAKE CITY 44.45N 92.27W
05/09/2022 M0.75 INCH WABASHA MN LAW ENFORCEMENT
0730 PM HAIL LAKE CITY 44.45N 92.27W
05/09/2022 U1.25 INCH WABASHA MN PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
748 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 3 SSW ROCHESTER 43.98N 92.49W
05/09/2022 M0.88 INCH OLMSTED MN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT MON MAY 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL SAINT ANSGAR 43.38N 92.92W
05/09/2022 M0.50 INCH MITCHELL IA PUBLIC
&&The La Crosse radar (KARX), 137 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
3 hail. Local standard time, as filed.
Ping pong ball sized hail was reported in Osage.
Golf ball sized hail was reported northeast of Mitchell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025590, 1025589, 1025591.